MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-475-14
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code Thrombosis/Thrombus (4440)
Date of Event 07/14/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline that failed to open at the distal end.The patient was undergoing a procedure for flow diverter implantation to treat an unruptured saccular aneurysm of the right internal carotid artery (ica).The aneurysm max diameter was 4mm and the neck diameter was 2mm.Vessel tortuosity was moderate.It was reported the pipeline and all accessory devices were prepared as indicated in the instructions for use (ifu).The pipeline failed to open at the distal end when deployed.It was resheathed more than 2 times but still failed to open.More than 50% of the pipeline was deployed when the failure to opened was observed.It was noted that the pipeline was not positioned in a bend.No additional steps or devices were used to open the pipeline.The pipeline was resheathed and removed with the microcatheter.Both the pipeline and the microcatheter were replaced to complete the procedure successfully.Post-procedure angiography showed good wall apposition.Potential platelet aggregation was noted.Integrilin was administered and patient was reported to be without injury.Ancillary device: phenom 27 microcatheter.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information was received on 2021-jul-22.There was no resistance during delivery/retrieval/resheathing of the first pipeline.There was no damage observed to the pipeline stent or pushwire.There was no damage observe to the first phenom 27 microcatheter.
 
Additional Manufacturer Narrative
H3.Product analysis: the pipeline flex device was returned for analysis within shipping box and within an opened pipeline flex outer carton; within an opened pipeline flex inner pouch and within an unsealed plastic biohazard pouch.The pipeline flex braid was already deployed and returned within the same plastic pouch.The pipeline flex hypotube was found unstretched and undamaged with the ptfe shrink tubing still intact.No damages were found with the distal marker, re-sheathing marker or with the proximal bumper.The resheathing pad was found intact.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The tip coil was found intact.One braid end was found fully opened, damaged, frayed and flattened.The middle braid was found flattened and the other braid end was found fully opened, damaged, and frayed.No damages or irregularities were found with the returned guidewire.Based on the analysis findings, the customer report of ¿failure/incomplete open distal (flex)¿ could not be confirmed.Possible causes are patient vessel tortuosity, damaged braid, braid improperly sized to anatomy, braid was overstretched during delivery, user deploys braid in vessel braid, presence of other indwelling stents or inappropriate anatomy.The braid was found damaged.Potential causes for braid damage are resheathing more than 2 times, high force delivery, over-manipulation, d elivering/retracting delivery wire against resistance, deploying/resheathing braid against resistance, or damage during return shipping as the braids were returned already deployed and out of its protective introducer sheath and dispenser coil.Customer reported all devices were prepared per ifu, device was resheathed more than 2 times, pipeline was not positioned in a bend, no damages were observed in both pipeline or catheter, no resistance was encountered and patient vessel tortuosity as moderate.There is no indication that the event is related to a potential manufacturing issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key12211604
Report Number2029214-2021-00907
Device Sequence Number12007235
Product Code OUT
UDI-Device Identifier00847536016651
UDI-Public00847536016651
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/03/2024
Device Model NumberPED-475-14
Device Catalogue NumberPED-475-14
Device Lot NumberB155717
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/04/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/14/2021
Supplement Date Received by Manufacturer07/22/2021
10/09/2021
Initial Report FDA Received Date07/22/2021
Supplement Report FDA Received Date08/17/2021
10/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age38 YR